Fibrous myopathy. A rheumatic complication of drug abuse

Arthritis Rheum. Sep-Oct 1976;19(5):923-6. doi: 10.1002/art.1780190514.

Abstract

A progressive fibrous myopathy may result from chronic intramuscular drug abuse. This complication may mimic other rheumatic disorders and early recognition may prevent disability. The patient described here presented with fixed flexion and extension contracture of hips and knees, respectively, after abusing meperidine and other agents for 3 years. Soft tissues of thighs and buttocks were "wood hard," EMG showed absence of action potentials in affected muscles, and biopsy revealed extensive replacement of muscle with dense, acellular fibrous tissue. Possible mechanisms are discussed.

Publication types

  • Case Reports

MeSH terms

  • Biopsy
  • Contracture / etiology
  • Diazepam
  • Drug Combinations
  • Humans
  • Injections, Intramuscular / adverse effects
  • Male
  • Meperidine
  • Middle Aged
  • Muscles / pathology
  • Muscular Diseases / etiology*
  • Muscular Diseases / pathology
  • Myography
  • Substance-Related Disorders / complications*

Substances

  • Drug Combinations
  • Meperidine
  • Diazepam